Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 44, NWS Quad Cities, IA

June 12, 2018Clinton County, Scott County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jun 12, 2018, 9:49 AM CDT for Clinton County, Scott County, Iowa. It took effect at Jun 13, 2018, 1:00 PM CDT. It was in force for 18 days.

The area

The counties it named.

The facts

Issued
Jun 12, 2018, 9:49 AM CDT (14:49 UTC)
In effect from
Jun 13, 2018, 1:00 PM CDT
Expired
Jul 1, 2018, 11:36 AM CDT
In force
18 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Moderate

Counties Clinton County, IA, Scott County, IA

The radar

The Quad Cities radar (KDVN), 17 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wapsipinicon River near DeWitt (DEWI4).

Action stage
10 ft
Minor stage
11 ft
Moderate stage
11.5 ft
Major stage
12.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05422000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jun 12, 6:52 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 12, 6:52 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
652 AM CDT Tue Jun 12 2018

.UPDATE...
Issued at 652 AM CDT Tue Jun 12 2018

The forecast has been updated for more widespread fog and to
reduce the showers, which have dissipated to isolated coverage in
southeast Iowa in the vicinity of a weak MCV. So far, dense fog
has been confined to only the DBQ site. Early visible satellite
imagery shows plenty of high clouds remnant from the overnight
convection to cover low clouds over area for the next several
hours. This should lead to a slow dissipation at best of the low
clouds and fog and have kept these in place for several more
hours.

Still plenty of uncertainty with the potential for afternoon and
evening showers, but recent runs of the GFS and several high res
convective allowing models are depicting scattered afternoon
showers and perhaps even thunderstorms in the evening ahead of the
cold front.

&&

.SYNOPSIS...
Issued at 339 AM CDT Tue Jun 12 2018

Scattered thunderstorms were moving eastward across the forecast
area along an outflow boundary that emanated from a central IA
MCS that has since dived well southeast into KS and MO. At the
surface, a weak low was over central IA with a warm front reaching
across SE IA to another low over west central IL. A low level
easterly flow with low clouds and MVFR fog covered the eastern IA
and northwest MO, where temperatures were mainly in the 60s.
Readings were in the lower 70s across southeast IA, NE MO and west
central IL.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 339 AM CDT Tue Jun 12 2018

In the near term, the cluster of thunderstorms along the eastward
racing outflow will exit to the east early this morning. In its
wake, weakening showers will give way to another cloudy and damp
morning with light fog. Trends through the rest of the day are
low confidence as the weak low over central IA and influence on
cloud, temperature and convective fields appears to be not
handled by short term models. Will thus keep at least isolated
showers going through the day with at partial clearing possible in
the afternoon as a weak shortwave ridge moves overhead.
Additional showers and isolated thunderstorms will then be
possible from mid afternoon into evening, based on the amount of
instability models are depicting. Temperatures will again be a
challenge and advertised highs from around 80 north to the mid 80s
south may be too optimistic if the low clouds hang on longer.
Will keep at least isolated showers going into the evening until
the cold front pushes through from the northwest. This will bring
a drier airmass into the region and lead to clearing skies and
temperatures cooling into the lower 60s north.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 339 AM CDT Tue Jun 12 2018

Main story in the long term is the building heat on track for the
weekend as an upper level ridge builds over the central U.S. Ahead
of this Wed and Thu will be dry with comfortable humidity levels
and highs in the lower to mid 80s and some areas in the north
cooling into the 50s at night. The heat begins to build Friday
with an increasing southerly flow returning dewpoints to the 60s
to lower 70s by the weekend. With temperatures likely reaching
well into the 90s Saturday and Sunday, heat index readings will
climb above 100 and into advisory criteria. This ring of fire
pattern would keep most thunderstorms tracking well north of the
forecast area until it is progged to break down early next week.
Chances for rain and thunderstorms thus return late Monday into
Tuesday, with temperatures on Tuesday possibly limited to the 80s
for highs.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 610 AM CDT Tue Jun 12 2018

Moist easterly flow will continue to bring low MVFR/IFR conds to
the terminals through much of this morning. During the afternoon,
conds should become VFR, which will then continue into this evening.
Isolated thunderstorms are possible this afternoon ahead of a
weak cold front pushing across the area. East winds will become
northwest to north with the frontal passage. Wind speeds will be
less than 10 knots through this taf cycle.

&&

.HYDROLOGY...
Issued at 450 AM CDT Tue Jun 12 2018

Increased flow due to runoff from heavy rainfall over the weekend
will cause flooding on portions of the Rock, Cedar and
Wapsipinicon Rivers. The contribution of these and other tributaries
is expected to push the Mississippi River into Action stage from
New Boston to Burlington, but flooding is not expected.

Flood warnings for minor flooding continue for the Rock River at
Joslin and Moline. Joslin appeared to be cresting early this
morning, while Moline is on track to reach flood stage within the
next few hours and crest just above Minor flood stage later
today.

On the Wapsipinicon, rising levels at Anamosa were slowing some
early this morning, but still expected to reach minor flood stage
by midday and the flood warning continues. At Dewitt, flood stage
is not expected to be reached until Thursday morning. Current
forecasts have the river then reaching into Moderate flooding
Friday. There is still some uncertainty in the forecast and thus a
watch continues for this point.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...Haase
HYDROLOGY...Sheets
Hazardous weather outlook, Jun 12, 3:55 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 AM CDT Tue Jun 12 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible across the outlook area early
this morning and again from mid afternoon into early in the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible Thursday night into Friday morning and
again Monday and Tuesday. It is too soon to determine the
potential for severe weather.

Hot and humid conditions are expected for Saturday through Monday.
High temperatures in the 90s, combined with high humidity levels,
will result in heat index readings possibly as high as 100 to
105 in the afternoon and early evening hours.

Flooding is expected on a few area tributary rivers. Please see the
latest Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Sheets

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:21 PM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine8 days
Jun 12, 12:28 AM CDTSpecial Weather StatementDVNBenton, Iowa, Jefferson, Keokuk, Van Buren, Washington62 min
Jun 12, 1:46 AM CDTSpecial Weather StatementDVNHenry59 min
Jun 12, 11:17 AM CDTRiver Flood WarningDVNCedar, Johnson, Linn4 days
Jun 12, 2:06 AM CDTSpecial Weather StatementDVNHenderson54 min

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.